Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 167, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2021, 7:42 PM CDT for 4 counties in Nebraska. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2021, 7:42 PM CDT (00:42 UTC)
- Expired
- Aug 28, 2021, 8:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Antelope County, NE, Boone County, NE, Knox County, NE, Pierce County, NE
The radar
The Omaha radar (KOAX), 164 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:10 PM CDT | TSTM WND DMG | Petersburg, NE | DELAYED REPORT. MEDIUM TO LARGE BRANCHES DOWN THROUGHOUT TOWN. TIME ESTIMATED FROM RADAR. |
| Aug 28, 8:18 PM CDT | TSTM WND GST 54 | Albion, NE | PERSONAL WEATHER STATION. |
| Aug 28, 8:35 PM CDT | TSTM WND GST 47 | 4 Nw Albion, NE | AWOS STATION KBVN ALBION AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1806 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.8
The text
As transmitted.
862
WUUS53 KOAX 290042
SVROAX
NEC003-011-107-139-290145-
/O.NEW.KOAX.SV.W.0167.210829T0042Z-210829T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
742 PM CDT Sat Aug 28 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Western Pierce County in northeastern Nebraska...
Antelope County in northeastern Nebraska...
Southern Knox County in northeastern Nebraska...
Northern Boone County in northeastern Nebraska...
* Until 845 PM CDT.
* At 742 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Orchard to 4 miles south of
Ericson, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Orchard around 745 PM CDT.
Other locations in the path of these severe thunderstorms include
Creighton, Plainview and Albion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9830 4256 9764 4209 9781 4209 9784
4202 9783 4166 9796 4166 9829
TIME...MOT...LOC 0042Z 270DEG 24KT 4242 9822 4172 9867
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald5 follow-up statements
231
WWUS53 KOAX 290057
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
757 PM CDT Sat Aug 28 2021
NEC003-011-107-139-290145-
/O.CON.KOAX.SV.W.0167.000000T0000Z-210829T0145Z/
Pierce NE-Antelope NE-Knox NE-Boone NE-
757 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN PIERCE...ANTELOPE...SOUTHERN KNOX AND NORTHERN BOONE
COUNTIES...
At 757 PM CDT, a severe thunderstorm was located 12 miles west of
Elgin, or 35 miles southeast of O'neill, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elgin and Oakdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9812 4256 9764 4209 9781 4209 9784
4202 9783 4166 9796 4166 9829 4240 9829
TIME...MOT...LOC 0057Z 278DEG 24KT 4200 9832
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald810
WWUS53 KOAX 290108
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
808 PM CDT Sat Aug 28 2021
NEC107-290117-
/O.CAN.KOAX.SV.W.0167.000000T0000Z-210829T0145Z/
Knox NE-
808 PM CDT Sat Aug 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Nebraska.
LAT...LON 4209 9781 4209 9784 4202 9783 4166 9796
4166 9829 4228 9829 4243 9814 4244 9768
TIME...MOT...LOC 0107Z 270DEG 24KT 4200 9822
$$
NEC003-011-139-290145-
/O.CON.KOAX.SV.W.0167.000000T0000Z-210829T0145Z/
Pierce NE-Antelope NE-Boone NE-
808 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN PIERCE...ANTELOPE AND NORTHERN BOONE COUNTIES...
At 807 PM CDT, a severe thunderstorm was located 7 miles west of
Elgin, or 38 miles southeast of O'neill, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Albion, Neligh, Plainview, Elgin, Clearwater, Orchard, Petersburg,
Oakdale, Tilden, Brunswick, Royal, Loretto and Ashfall Fossil Beds
State Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 9781 4209 9784 4202 9783 4166 9796
4166 9829 4228 9829 4243 9814 4244 9768
TIME...MOT...LOC 0107Z 270DEG 24KT 4200 9822
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald569
WWUS53 KOAX 290113
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
813 PM CDT Sat Aug 28 2021
NEC003-011-139-290145-
/O.CON.KOAX.SV.W.0167.000000T0000Z-210829T0145Z/
Pierce NE-Antelope NE-Boone NE-
813 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN PIERCE...ANTELOPE AND NORTHERN BOONE COUNTIES...
At 813 PM CDT, a severe thunderstorm was located near Petersburg, or
34 miles west of Norfolk, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Albion, Neligh, Plainview, Elgin, Clearwater, Petersburg, Oakdale,
Tilden, Brunswick, Royal and Loretto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 9781 4209 9784 4202 9783 4166 9796
4166 9829 4214 9829 4236 9813 4235 9771
TIME...MOT...LOC 0113Z 278DEG 28KT 4191 9807
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald946
WWUS53 KOAX 290126
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
826 PM CDT Sat Aug 28 2021
NEC003-011-139-290145-
/O.CON.KOAX.SV.W.0167.000000T0000Z-210829T0145Z/
Pierce NE-Antelope NE-Boone NE-
826 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN PIERCE...SOUTHEASTERN ANTELOPE AND NORTHERN BOONE
COUNTIES...
At 826 PM CDT, a severe thunderstorm was located 7 miles northeast of
Petersburg, or 28 miles west of Norfolk, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albion, Neligh, Plainview, Elgin, Petersburg, Oakdale, Tilden and
Loretto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 9781 4209 9784 4202 9783 4166 9796
4166 9829 4197 9829 4236 9794 4235 9771
TIME...MOT...LOC 0126Z 270DEG 24KT 4191 9795
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald185
WWUS53 KOAX 290143
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
843 PM CDT Sat Aug 28 2021
NEC003-011-139-290153-
/O.EXP.KOAX.SV.W.0167.000000T0000Z-210829T0145Z/
Pierce NE-Antelope NE-Boone NE-
843 PM CDT Sat Aug 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PIERCE...
SOUTHEASTERN ANTELOPE AND NORTHERN BOONE COUNTIES WILL EXPIRE AT 845
PM CDT...
The storm which prompted the warning was moving out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Nebraska.
LAT...LON 4209 9781 4209 9784 4202 9783 4166 9796
4166 9829 4197 9829 4236 9794 4235 9771
TIME...MOT...LOC 0143Z 270DEG 24KT 4191 9782
$$
DeWaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:40 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 28, 6:40 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 640 PM CDT Sat Aug 28 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 327 PM CDT Sat Aug 28 2021 Forecast Summary: There is a good chance for thunderstorms tonight for most of eastern Nebraska and southwest Iowa, with some potentially severe storms over the northern half of the area. A cold front triggering the storms should be southeast of the area Sunday, bringing cooler temperatures into early next week. However thunderstorms may ignite again Sunday night through Monday night as a warm front lifts through the region. Warmer temperatures will follow for the rest of the week. Tonight: Warm and humid air remained over our area this afternoon as gusty southerly winds kept dew points close to 70 with temperatures well into the 90s. A cold front was noted from eastern South Dakota into western Nebraska, with storms firing along that front this afternoon. Inhibition ahead of the front should keep convection confined to the frontal zone into the evening where modest lift accompanied by diffluent upper flow and mid level warm advection coincides with surface wind shift. MLCAPE just ahead of the front was over 2500 J/kg at mid afternoon, and RAP analysis still indicated some inhibition to overcome. Expect that to occur later this afternoon as front begins progressing southeast as mid level shortwave tracks through South Dakota. Enhanced low level convergence should spark more widespread convection as front pushes into northeast Nebraska. Best shear profiles are behind frontal zone now, but with approach of upper trough/shortwave, shear will increase along front where instability is maximized. Expect storms to develop along front as we head toward late afternoon peak heating, with initial supercell and attendant hail potential before storms congeal into a line with damaging winds being more likely then. Severe potential should continue into the evening as front/storms shift southeast toward Interstate 80 by or after midnight as enhanced inflow with increasing low level jet maintains storm intensity. However, we should see decrease in intensity and coverage after midnight with upper support lifting northeast toward Minnesota and northern Iowa. Sunday through Tuesday: Any lingering showers or storms should be moving southeast Sunday morning as surface high pressure and cooler airmass settle overhead. Highs should average the lower 80s most areas. Isentropic upglide is expected to commence Sunday evening as low level jet rides over stalled cold front to our south. Front should progress northward overnight and on Monday, with a continued chance for thunderstorms through the day. Instability does increase through the afternoon, with westerly mid level flow providing modest shear profiles. Thus some strong storms may occur Monday afternoon near and north of warm front. Then Monday night and Tuesday, mid level shortwave is advertised by GFS and ECMWF to dive into eastern Nebraska, maintaining thunderstorm chances along baroclinic zone along warm front. Most convection should be out of the area Tuesday morning as shortwave exits to the southeast. Wednesday through Saturday: Mid level heights are advertised to build into the region mid to late week, allowing temperatures to rebound from the 80s at the start of the week to closer to 90 by late week. However flattening of building ridge may allow frontal boundary to drift into northern Nebraska by Thursday, then settle southward Friday and Saturday. This scenario would suggest a chance for thunderstorms and slightly cooler temperatures each day, but will have to fine-tune that part of the forecast as time goes on. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat Aug 28 2021 Strong southerly wind gusts have maintained their strength into the evening hours. Expect that winds will decrease in speed before changing directions and becoming northerly. Wind change will be the result of a frontal passage. That frontal passage will also lead to storm development. As of 2330Z, storms are ongoing in north central Nebraska along the front. A line of storms will move from northeast Nebraska to the southwest. Possible hazards are hail, strong winds, and heavy rainfall. Expect storms to be in the KOFK vicinity near 03Z. Storms will be slow to move and likely won't impact KLNK or KOMA until a few hours later. Near 12Z, short range models do suggest there may be a brief period of MVFR ceilings. I wasn't confident enough to include that yet. MVFR ceilings would be short lived as a surface high should lead to clear skies. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Fajman
Hazardous weather outlook, Aug 28, 3:35 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 335 PM CDT Sat Aug 28 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 335 PM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a chance for severe thunderstorms along a cold front moving southeast through eastern Nebraska and southwest Iowa from late this afternoon through the overnight. Large hail and damaging winds will be the primary hazards. Storms along the cold front should be entering northeast Nebraska late this afternoon, then moving to a Columbus to Onawa line by about 10 PM. Areas near and south of Interstate 80 should see storms by midnight or after. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Storm chances return Sunday night into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe storm reports are appreciated.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 52 min |
| Aug 28, 8:21 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte | 54 min |
| Aug 28, 9:00 PM CDT | Special Weather Statement | OAX | Stanton | 15 min |
| Aug 28, 9:05 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Pierce, Platte, Stanton and 1 more | 55 min |
| Aug 28, 9:45 PM CDT | Special Weather Statement | OAX | Butler | 30 min |
| Aug 28, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Cuming, Dodge, Saunders and 1 more | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.